Utah, 2005

Drought in Utah, August 1 to 31, 2005

August 1 to 31, 2005 · NWS GJT · 7 events in 7 counties and zones

Although periodic surges of monsoon moisture brought widespread showers and thunderstorms and locally heavy rains to eastern Utah, the general long-term recovery from drought conditions continued at a slow pace. Abnormally dry to moderate drought conditions continued to grip southeast and extreme east-central Utah, while water supply continued to be a concern for the rest of the area due to…

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Although periodic surges of monsoon moisture brought widespread showers and thunderstorms and locally heavy rains to eastern Utah, the general long-term recovery from drought conditions continued at a slow pace. Abnormally dry to moderate drought conditions continued to grip southeast and extreme east-central Utah, while water supply continued to be a concern for the rest of the area due to multiple years of below normal precipitation. For a continuation on this drought situation please see the September 2005 Storm Data publication.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 31, 12:30 PM MST, 11 hours 30 minutes earlier.

Area forecast discussion, Jul 31, 12:30 PM MST, 11 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
130 PM MDT SUN JUL 31 2005

.SHORT TERM (TONIGHT THROUGH TUESDAY)...
MOIST SOUTHWEST FLOW OF MOISTURE WILL CONTINUE TO WRAP AROUND THE
UPPER LEVEL RIDGE CURRENTLY CENTERED OVER SOUTHEASTERN COLORADO.
MODELS CONTINUE TO INDICATE THE TREND OF INCREASING MOISTURE
EASTWARD OVER THE CWA THROUGH TUESDAY AS RIDGE WEAKENS SLIGHTLY. THIS
MOISTURE INCREASE IS ALREADY EVIDENT TODAY AS DEWPOINT TEMPERATURES
ARE RUNNING 4-8 DEGREES HIGHER THAN SAME TIME YESTERDAY. WITH GOOD
MOISTURE...INSTABILITY AND WEAK WAVES IN THE FLOW...HAVE INCREASED
POPS/QPF THROUGH THE SHORT TERM PERIOD (TUESDAY). THE BEST CHANCE
OF SHOWERS AND THUNDERSTORMS WILL BE ACROSS THE MOUNTAINS AND
NORTHERN CWA. THE FLOW ALOFT IS FAIRLY WEAK...SO LOCALLY HEAVY RAIN
IS POSSIBLE WITH SOME OF THESE STORMS. WITH INCREASED CLOUD COVER...
HAVE ALSO LOWERED MAXIMUM TEMPERATURES SLIGHTLY ON BOTH MONDAY AND
TUESDAY.

.LONG TERM (WEDNESDAY NIGHT THROUGH SUNDAY)...GFS CONTINUES TO SHOW
AN INCREASINGLY MOIST LOWER ATMOSPHERE THROUGH THE END OF THE WORK
WEEK. THOUGH NOT AS MOIST AS THE LAST MONSOONAL BURST...THERE LOOKS
TO BE ENOUGH MOISTURE FOR DAILY AFTERNOON AND EVENING CONVECTION.
WINDS ARE FORECAST TO BE LIGHT THROUGH THE PERIOD, SO SLOW MOVING
STORMS AND AREAS OF HEAVY RAIN ARE POSSIBLE.

BY SATURDAY...THE GFS RETROGRADES THE RIDGE TO THE NORTHWEST AS AN
EAST COAST TROF DEVELOPS. THIS SHOULD BRING IN A MORE NORTHERLY
FLOW ON SATURDAY AND SUNDAY...THUS SHUNTING THE MOISTURE PLUME
SOUTHWARD. DIURNALLY DRIVEN STORMS WILL PERSIST OVER THE SWRN
COLORADO MOUNTAINS...BUT IT WILL BE DRIER ELSEWHERE.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

&&

MPM/BA
Hazardous weather outlook, Jul 31, 4:40 AM MST, 19 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
540 AM MDT SUN JUL 31 2005

COZ001>014-017>023-UTZ022>025-027>029-011230-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
540 AM MDT SUN JUL 31 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST AND EAST-CENTRAL
UTAH...AND SOUTHWEST AND WEST-CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING...
MAINLY OVER THE MOUNTAINS. BRIEF HEAVY RAIN AND LIGHTNING WILL BE THE
MAIN HAZARDS ACCOMPANYING THESE STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE EACH AFTERNOON AND
EVENING. LIGHTNING AND HEAVY RAIN MAY OCCUR WITH THESE
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

CJC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 drought. Local standard time, as filed.

Drought, Canyonlands / Natural Bridges

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Canyonlands / Natural Bridges forecast zone
Reported by
GOVT OFFICIAL
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

Drought, Eastern Uinta Basin

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Eastern Uinta Basin forecast zone
Reported by
GOVT OFFICIAL
Coordinates
40.125, -109.518 (the zone’s center; the record gives no point)

Drought, Eastern Uinta Mountains

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
GOVT OFFICIAL
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

Drought, Grand Flat and Arches

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Grand Flat and Arches forecast zone
Reported by
GOVT OFFICIAL
Coordinates
38.982, -109.570 (the zone’s center; the record gives no point)

Drought, La Sal & Abajo Mountains

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
GOVT OFFICIAL
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

Drought, Southeast Utah

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Southeast Utah forecast zone
Reported by
GOVT OFFICIAL
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

Drought, Tavaputs Plateau

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Tavaputs Plateau forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.554, -109.544 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2005Every state in 2005This day in weather historyWarnings in Utah, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5471538, 5471539, 5471540, 5471541, 5471542, 5471543, 5471544.